[Relationship between methimazole and antineutrophil cytoplasmic antibody-positive vasculitis].

Zhonghua er ke za zhi. Chinese journal of pediatrics

PubMedID: 19099784

Chen LQ, Zhang XL, Wu HY, Guo S, Li XZ. [Relationship between methimazole and antineutrophil cytoplasmic antibody-positive vasculitis]. Zhonghua Er Ke Za Zhi. 2008;46(6):446-9.
OBJECTIVE
To study the relationship between methimazole (MMI) and antineutrophil cytoplasmic antibody (ANCA)-positive vasculitis.

METHODS
Thirty-three cases with Graves' disease were tested for serum ANCA before and after taking MMI. At the same time, clinicopathological data of two patients with Graves' disease who had antineutrophil cytoplasmic antibody-positive vasculitis during treatment with MMI were analyzed.

RESULTS
Two patients developed antineutrophil cytoplasmic antibody-positive vasculitis during the medication with MMI for 5-6 years; their major clinical manifestations were hematuria and renal failure. Renal biology showed renal vasculitis and vascular necrosis. The disease was relieved after treatment with immunosuppressor. Serum ANCA in the 33 cases was negative before taking MMI. In 3 cases serum ANCA became positive after taking MMI for 2 months, 3 months and 2 years, respectively. The positive rate is 9% (3/33). The major finding was microscopic hematuria. ANCA positive rate was significantly higher after taking MMI than that before taking MMI (chi2) = 5.3, P < 0.05). Microscopic hematuria disappeared after general treatment.

CONCLUSION
There may be a relationship between methimazole and development of antineutrophil cytoplasmic antibody-positive vasculitis. Renal impairment can occur. The signs and symptoms of the vasculitis can disappear after proper treatment.